Kansas, 2016Flash Flood and Flood in Kansas, September 3 to 4, 2016
September 3 to 4, 2016 · NWS DDC · 6 events in 2 counties and zones
Thunderstorms producing heavy rainfall caused some flooding across Ellis county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms producing heavy rainfall caused some flooding across Ellis county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 3, 5:00 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 3, 5:00 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT SAT SEP 3 2016
...updated aviation...
.SHORT TERM...(This evening through Sunday)
Issued at 327 PM CDT Sat Sep 3 2016
In the near term, the focus going foreword tonight will be
thunderstorms and impacts. The next round is already initiating
across the higher terrain of east-central Colorado. Various models
have bought widely scattered to large clusters of thunderstorms into
northwest or west central Kansas by the early evening, spreading east
and southeast. Our highest probability of precipitation will be
through the I-70 corridor, although some chance exists as well as
far south and the Garden City and Dodge City areas. A severe wind
gust and severe hail threat is likely early farther northwest,
around Scott City and Dighton. as the storms become less discreet,
the probably would pose more of a heavy rain/isolated flooding and
gusty wind threat as they move into central Kansas. The 4 KM NAM and
the NMM core models are a coule of examples that keep the convection
over nw KS and cokletely miss the Dodge CIty are counties.
The next couple of nights will bring warmer temperatures in the
upper 60s to around the 70 degree mark. Likewise, high around to
just above normal are forecast.
.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM CDT Sat Sep 3 2016
Little change is expected in the overall synoptic pattern across the
region going foreword for the next several days. A pattern conducive
to typical daytime convective development over eastern Colorado will
remain in place as the upper flow becomes slightly more broadened
over the northern High Plains. The the upper flow will play a large
part in whether or not thunderstorms will move into western Kansas
Kansas during the late afternoon or overnight. Kansas remains on the
warm side of the synoptic boundary through about Thursday, with
moderate southerly surface winds through the period. The models push
a front closer to Kansas by the Thursday timeframe.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CDT Sat Sep 3 2016
VFR is expected through TAF pd. Will put a tempo group in for KHYS for
-tsra later this evening. Convection might impact KGCK, but that is
not 100 percent certain right now. Anyway, latest trends support at
least KHYS for now. Winds will remain elevated through the overnight
(12-25 kt) and increase again tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 67 88 70 91 / 30 10 10 10
GCK 67 90 69 92 / 50 10 10 10
EHA 66 91 67 91 / 20 10 10 20
LBL 67 90 69 91 / 20 10 10 10
HYS 67 88 72 92 / 70 10 10 10
P28 69 88 71 91 / 20 10 0 10
&&
.DDC Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, Sep 3, 4:15 AM CST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT SAT SEP 3 2016
KSZ030-031-043>046-061>066-074>081-084>090-041015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT SAT SEP 3 2016 /415 AM MDT SAT SEP 3 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP NEAR THE COLORADO BORDER LATE THIS AFTERNOON.
SEVERE WEATHER IS CURRENTLY NOT EXPECTED, WITH THE BEST SEVERE
WEATHER RISK UP IN NORTHWEST KANSAS. AN ORGANIZED CLUSTER OF
STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST AND PORTIONS OF
WEST CENTRAL KANSAS THIS EVENING.
WEATHER HAZARDS EXPECTED...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DISCUSSION...THERE WILL BE A MARGINAL SEVERE THUNDERSTORM RISK
THROUGH THE PERIOD, WITH ONLY ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ALONG A LEE TROUGH JUST ABOUT EACH DAY THROUGH
TUESDAY. THE STRONGEST STORMS DURING THIS PERIOD COULD PRODUCE
SOME DAMAGING WIND AND LARGE HAIL, GIVEN THE SLIGHTLY INCREASED
WIND SHEAR EXPECTED TO DEVELOP.
HAZARDS WEATHER RISK...
SUNDAY...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
LIMITED NON THUNDERSTORM WIND RISK.
MONDAY...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
LIMITED NON THUNDERSTORM WIND RISK.
TUESDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
WEDNESDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
THURSDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
FRIDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
Event by event
4 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Flood, Ellis
- When
- September 3, 9:30 PM CST to September 4, 8:30 AM CST
- Where
- Ellis County, 6.17 mi W of Turkville to 3.32 mi E of Turkville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.102, -99.295
Widespread flooding of roads occurred from heavy rainfall. There was one water rescue reported.
Heavy Rain, Ellis
- When
- September 4, 12:13 AM CST to 7:13 AM CST
- Where
- Ellis County, 4.28 mi NNE of Ellis
- Reported by
- Public
- Coordinates
- 38.990, -99.530
Rainfall of 5.56 inches was observed.
Heavy Rain, Trego
- When
- September 4, 12:15 AM CST to 7:15 AM CST
- Where
- Trego County, 10.38 mi NNE of Ogallah
- Reported by
- Public
- Coordinates
- 39.120, -99.660
Rainfall of 5.50 inches was observed.
Flash Flood, Ellis
- When
- September 4, 12:20 AM CST to 5:20 AM CST
- Where
- Ellis County, 4.29 mi WNW of Catharine to 4.43 mi WNW of Catharine
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -99.290
Water about 80 yards wide was rushing over several roads along Little Big Creek.
Heavy Rain, Ellis
- When
- September 4, 12:34 AM CST to 7:34 AM CST
- Where
- Ellis County, 3.85 mi NW of Catharine
- Reported by
- Public
- Coordinates
- 38.970, -99.270
Rainfall of 7.34 inches was observed.
Heavy Rain, Ellis
- When
- September 4, 1:01 AM CST to 8:01 AM CST
- Where
- Ellis County, 5.11 mi WNW of Emmeram
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -99.210
Rainfall of 7.57 inches was observed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 3 to 4, 20161 death · $40,000 · 1 in hail · 16 events
- Flash Flooding and Flood in Kansas, September 3 to 6, 2016$1.7 million · 14 events
- High Surf and Heavy Rain in Hawaii, September 3 to 4, 201614 events
- Hail and Damaging Winds in Nebraska, September 3, 20161 in hail · 6 events
- Hail and Damaging Wind in Colorado, September 3, 20163 in hail · 5 events
- Flash Flood and Flood in Nebraska, September 3 to 4, 20161.75 in hail · 5 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 3, 20163 events
- High Surf in New York, September 3 to 6, 20163 events
- Heavy Rain in Florida, September 3, 20163 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 3, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 3, 20162 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 3, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661302, 661303, 661304, 661298, 661305, 661306.